Alert archive / Alabama / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2025, 4:14 PM CDT for Sumter County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2025, 4:14 PM CDT (21:14 UTC)
- Expired
- May 2, 2025, 5:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 4:37 PM CDT | HAIL 1 | 2 W University Of West, AL | Quarter size hail reported on the County Rd 12 overpass on I20/59 by York VFD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 1:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
431
WUUS54 KBMX 022114
SVRBMX
ALC119-022200-
/O.NEW.KBMX.SV.W.0113.250502T2114Z-250502T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
414 PM CDT Fri May 2 2025
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Sumter County in west central Alabama...
* Until 500 PM CDT.
* At 414 PM CDT, a severe thunderstorm was located over Boyd, or near
Livingston, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Epes, Sumterville, Payneville, The University Of West Alabama,
Boyd, and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3282 8812 3280 8810 3280 8807 3279 8806
3277 8808 3278 8810 3277 8811 3274 8810
3272 8808 3269 8812 3268 8808 3270 8805
3269 8804 3267 8806 3266 8805 3254 8825
3261 8836
TIME...MOT...LOC 2114Z 231DEG 13KT 3262 8826
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87/Grantham1 follow-up statement
576
WWUS54 KBMX 022147
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
447 PM CDT Fri May 2 2025
ALC119-022200-
/O.CON.KBMX.SV.W.0113.000000T0000Z-250502T2200Z/
Sumter AL-
447 PM CDT Fri May 2 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SUMTER COUNTY...
At 447 PM CDT, a severe thunderstorm was located over Epes, or 7
miles north of Livingston, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Epes, The University Of West Alabama, and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 8808 3269 8812 3268 8808 3270 8805
3269 8804 3267 8806 3266 8805 3254 8825
3260 8831 3274 8810
TIME...MOT...LOC 2147Z 231DEG 13KT 3270 8815
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
12/RobinsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:29 PM CDT, 1 hour 45 minutes earlier. Its key messages:
- Updated at 221 PM CDT FRI MAY 2 2025
- There is a level 3 out of 5 risk for severe storms for the northwest half of Central Alabama through late this evening. A level 1 to 2 our of 5 risk exists for the remainder of the area. Threats include damaging wind gusts up to 60 mph and hail up to quarter size.
- There is a level 1 out of 5 risk for severe storms on Saturday for much of Central Alabama.
Area forecast discussion, May 2, 2:29 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 229 PM CDT Fri May 2 2025 ...New LONG TERM... .KEY MESSAGES... Updated at 221 PM CDT FRI MAY 2 2025 - There is a level 3 out of 5 risk for severe storms for the northwest half of Central Alabama through late this evening. A level 1 to 2 our of 5 risk exists for the remainder of the area. Threats include damaging wind gusts up to 60 mph and hail up to quarter size. - There is a level 1 out of 5 risk for severe storms on Saturday for much of Central Alabama. && .SHORT TERM... (This evening through Saturday) Issued at 1202 PM CDT FRI MAY 2 2025 A frontal boundary will approach the area today, with scattered convection already firing up to the north and west of the area. This activity will increase in coverage through the afternoon and evening, with severe thunderstorms possible. Instabilities are over 3000 J/kg in the west, with LI around -8. Steep lapse rates and a weak cap on the soundings should allow for any storms to have high cores, strong winds, large hail, near constant lightning, and heavy rain. The storms are moving southwest to northeast, with the stronger mid level winds north of the area through the afternoon. A few slower moving or training storms could produce high rain rates in a few areas. Otherwise, damaging winds and large hail will be the main threats through the afternoon and early evening. 0-1 shear is weak, and the rest of the wind profile doesn't support enough deeper shear for tornadoes, so will leave off the threat list for now. Later this evening, the mid level winds will increase as the front approaches, and storm motion should increase, though training is still likely as the wind profile stays parallel to the front. Tonight, the instabilities will decrease after sunset, with the threat of severe slowly decreasing through the evening and early night. There is still enough forcing from a departing shortwave, combined with weak instabilities for showers and thunderstorms to continue through the night and early morning. Though these should be sub severe, there could be strong storms with strong winds, frequent lightning, heavy rain, and small hail. Saturday, the front should slowly move to the southeast and drape over the state by the afternoon. Models have been atrocious at timing and coverage of the storms with this system, so confidence is low. Will advertise scattered to widespread thunderstorms through the late morning and afternoon on Saturday, with a few possibly becoming severe. Instabilities won't be quite as high as Friday afternoon, with values around 1500 J/kg, though with a stronger mid level jet, the wind profile will be slightly stronger. There is a low chance for storms to produce damaging winds up to 60 mph and large hail. There could very likely be breaks between storms, but models are not handling any boundaries with enough consistency to allow a higher confidence on when those breaks would be. If there is enough of a break in the late morning and early afternoon, the instabilities may be slightly higher for the activity in the afternoon, though we will assess as the system continues to evolve. 24 && .LONG TERM... (Saturday night through next Thursday) Issued at 221 PM CDT FRI MAY 2 2025 After the activity works out of the area Saturday night, an upper low will swing to our north. Right now clouds look to be the main weather feature on Sunday, but a few light showers may develop across far northern counties. Right now chances remain low of getting at least a hundredth of an inch so will go with a cloudy but dry forecast for now. As some of the CAMs come in tonight and Saturday, we could see the trend increase for the light rain on Sunday and Monday. Forecast models continue to suggest batches of showers and storms may affect our area mid to late next week, with shortwaves coming off an upstream trough and westerly flow aloft. 16 && .AVIATION... (18Z TAFS) Issued at 1202 PM CDT FRI MAY 2 2025 Thunderstorms will move through the area this afternoon, with uncertainty in timing and coverage. Have left in PROB30 and VCSH until a better timing can be determined. Any activity will likely produce IFR visibilities (or lower) with high PW values allowing for high rain rates. Lightning will be frequent. Activity should weaken closer to midnight, though showers and thunderstorms are expected off and on through the end of the TAF period. 24 && .FIRE WEATHER... Moderate to high chances for showers and thunderstorms will continue through late Saturday evening as a cold front approaches the region. Increasing moisture ahead of the boundary will keep min RHs around 40-60% today and 60-70% on Saturday. Drier conditions will move into the area on Sunday with RHs falling into the 35-45% range at times. However, light winds will help negate fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 60 71 50 72 / 80 90 30 10 Anniston 61 72 52 73 / 70 90 40 0 Birmingham 63 71 52 71 / 80 90 20 0 Tuscaloosa 63 72 52 74 / 80 90 10 0 Calera 63 71 54 73 / 80 90 30 0 Auburn 63 72 57 75 / 20 90 70 0 Montgomery 64 75 56 75 / 40 90 40 0 Troy 63 74 57 76 / 20 90 60 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...24 LONG TERM....16 AVIATION...24
Hazardous weather outlook, May 2, 2:41 AM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 241 AM CDT Fri May 2 2025 ALZ011>015-017>050-031045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 241 AM CDT Fri May 2 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a level 3 out of 5 risk for severe storms for locations near and north of Interstate 20 with a level 1 to 2 out of 5 risk for locations south of Interstate 20. Threats include damaging wind gusts up to 60 mph and hail up to quarter size during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a level 1 out of 5 risk for severe storms across central Alabama Saturday morning and afternoon. Threats include damaging wind gusts up to 60 mph and hail up to quarter size. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed for today and Saturday.
In the hours before
Special weather statement, May 2, 11:27 AM CDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1127 AM CDT Fri May 2 2025
ALZ011-021715-
Marion AL-
1127 AM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARION COUNTY
THROUGH 1215 PM CDT...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or near Hamilton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pigeye, Shottsville, Weston, Hamilton, Bexar, and Rankin Fite
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3431 8783 3405 8806 3405 8807 3412 8817
3432 8813
TIME...MOT...LOC 1627Z 213DEG 17KT 3420 8803
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
87/GranthamLocal storm report, May 2, 3:36 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
336 PM CDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM Tstm Wnd Dmg Vernon 33.76N 88.11W
05/02/2025 Lamar AL Emergency Mngr
Several reports of trees and power lines
down in Vernon.
&&
GGOGGINSLocal storm report, May 2, 3:44 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
344 PM CDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 3 NNE Bevill State Coll 33.76N 87.80W
05/02/2025 Fayette AL Emergency Mngr
Trees down at the intersection of Highway
171 and Highway 102.
&&
GGOGGINSSpecial weather statement, May 2, 3:44 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
344 PM CDT Fri May 2 2025
ALZ022-023-030-031-022130-
Greene AL-Pickens AL-Sumter AL-Tuscaloosa AL-
344 PM CDT Fri May 2 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCALOOSA...
SOUTHERN PICKENS...GREENE AND NORTHWESTERN SUMTER COUNTIES THROUGH
430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Gainesville, or 16 miles west of Eutaw, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Aliceville, Old Mallard Airport, Snoddy, Ralph, Emelle, York, New
Mount Hebron, Panola, Sumterville, George Downer Airport, West
Greene, Union, The University Of West Alabama, Pleasant Ridge,
Lewiston, Benevola, Epes, Eutaw, Memphis, and Gainesville Lake
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west central Alabama.
&&
LAT...LON 3314 8832 3316 8769 3251 8808 3249 8840
TIME...MOT...LOC 2044Z 217DEG 31KT 3286 8817
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12/RobinsonThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:35 PM CDT | Special Weather Statement | BMX | St. Clair | 40 min |
| May 1, 8:10 PM CDT | Special Weather Statement | BMX | St. Clair | 50 min |
| May 2, 11:27 AM CDT | Special Weather Statement | BMX | Marion | 48 min |
| May 2, 2:16 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 74 min |
| May 2, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 74 min |
| May 2, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 63 min |
| May 2, 3:44 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 46 min |
| May 2, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 61 min |
| May 2, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker, Winston | 79 min |
| May 2, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 58 min |
| May 2, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Tuscaloosa | 81 min |
| May 2, 4:48 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 2, 5:04 PM CDT | Areal Flood Advisory | BMX | Tuscaloosa | 3 hr |
| May 2, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cherokee, Etowah, St. Clair | 69 min |
| May 2, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, St. Clair, Shelby, Tuscaloosa | 97 min |
| May 2, 5:26 PM CDT | Special Weather Statement | BMX | Hale | 64 min |
| May 2, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 61 min |
| May 2, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 54 min |
| May 2, 6:09 PM CDT | Special Weather Statement | BMX | Perry | 51 min |
| May 2, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 44 min |
| May 2, 6:30 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 45 min |
| May 2, 6:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 87 min |
| May 2, 6:56 PM CDT | Special Weather Statement | BMX | Shelby | 49 min |
| May 2, 6:59 PM CDT | Special Weather Statement | BMX | Bibb, Perry | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.